Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

179 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to treat elevated liver enzyme levels caused due to Augmentin?

Answered by
Dr.
Dr. Saddiq Ulabidin

General & Family Physician

Practicing since :2011

Answered : 1623 Questions

default
Posted on Thu, 19 Jul 2018 in General Health
Question: how long does it take for liver enzymes to return to normal from augmentin
doctor
Answered by Dr. Saddiq Ulabidin 32 minutes later
Brief Answer:
It can take few weeks

Detailed Answer:
Hi! Welcome to Healthcaremagic. Thanks for sharing your concerns with us. We will try to help you in best way possible. First of all it's sad to know what you had been going through lately.

Based on the history you have shared, usually augmentin is not grossly hepatotoxic drug but in individuals with penicillin allergies, it can elevate liver enzymes but they resolve usually soon after quiting the drug and it may take 2-4 weeks to completely normalise only if there is no other cause of elevated enzymes. Keep hydration good with clear water or fresh fruit juices. Avoid acetaminophen or any other OTC analgesic.

Wishing you a speedy recovery. Hope this has answered your query. If you have any questions please feel free to ask. Regards
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Saddiq Ulabidin 10 hours later
these are my numbers the day after quitting Augmentin.
ALT 459, AST 205, Total Bili 3.3, Direct Bili 2.0, ALk phos157. No jaundice, urine a little dark. Stool alittle light one time. No itching, swelling or abd pain. Low grade fever and body aches gone now. I suffer from health anxiety , and am looking for a little reassurance as I go down this path. I tend to go to the dark side " cybercondria". I am a nurse.Am I headed for liver failure?
doctor
Answered by Dr. Saddiq Ulabidin 12 hours later
Brief Answer:
You need to look for synthetic functions of liver

Detailed Answer:
Hi! Such acute rise in liver tests necessitate to be evaluated for synthetic functions of liver like by having albumin levels as well as INR or clotting profile. An ultrasound liver may also be needed. Meanwhile keep repeating liver enzymes for three to four days to see trend of derangements. If possible viral serologies should also be sent to rule out any superimposed viral infection. By monitoring all these parameters the prognosis and exact estimation of recovery can be made. Continue follow up with a gastroenterologist or a hepatologist. Regards
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Saddiq Ulabidin 42 hours later
went to GI today. Definitely toxic hepatitis from Augmentin. Todays numbers:
ALT 274 ( was 459), AST 80 ( was 205). MUCH BETTER !! PT 10.6 INR 0.96.
Virals were sent out, not back yet. US tomorrow.

My question:
GI mentioned ( before todays lab draw) that Bili may lag behind a bit and even show higher today. Which it did Bili 5.0 ( was 3.3). Why is this? I forgot to ask him. And when should I see a decrease in bili too? I know my symptoms of dark urine and light stools won't resolve until Bili goes down. Next lab draw a week from today.

You were spot on with your treatment protocols, would like to hear your theory on why bili lags and when I can expect it to start to decline.
Thank you, XXXXXXX
doctor
Answered by Dr. Saddiq Ulabidin 6 hours later
Brief Answer:
Bilirubin may rises during healing before coming back to normal

Detailed Answer:
Hi! Thanks for the detailed feedback. Its good that liver enzymes started to come back to normal after taking out the offending drug as we had discussed and it's good that viral serologies are already sent out. Another very encouraging thing is normal INR which means synthetic functions of liver are just normal.

Rise in bilirubin is expected as with healing of the liver tissue some bilirubin may gets out into the blood through already damaged cells and will rise upto may be two times the intial and within a matter of week or so it will start to resolve back to normal limits.

Though with kind of stool color, a direct and indirect billirubin estimation should also be sent to see any other cause of bilirubin rise. Update regarding the viral serologies and reports of direct and indirect billirubin if possible and keep a track of INR until liver enzymes are completely normal or just closer to normal. Regards
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on